Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 27, 2021, 12:13 AM CDT for Emmet County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2021, 12:13 AM CDT (05:13 UTC)
- Expired
- Aug 27, 2021, 12:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.88 in
- Wind
- 55
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 393 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
270
WWUS83 KDMX 270513
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Fri Aug 27 2021
IAZ004-015-270545-
Palo Alto IA-Emmet IA-
1213 AM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of Emmet and
northeastern Palo Alto Counties through 1245 AM CDT...
At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ingham Lake, or 13 miles north of Emmetsburg, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Emmet, northwestern
Kossuth and northeastern Palo Alto Counties, including the following
locations... Armstrong, Okamanpedan State Park, Wolden County Park,
Ringsted, Graettinger, Dolliver, Fort Defiance State Park,
Wallingford, Estherville Municipal Airport and Gruver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9445 4325 9444 4317 9444 4317 9475
4327 9477 4331 9491 4350 9491
TIME...MOT...LOC 0512Z 263DEG 12KT 4330 9461
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
KrullWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 26, 6:21 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Aug 26, 6:21 PM CDT, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 621 PM CDT Thu Aug 26 2021 .SHORT TERM.../Tonight through Friday Night/ Issued at 304 PM CDT Thu Aug 26 2021 Confidence: Medium Main concern tonight is redevelopment of convection/severe and possible heavy rainfall and flash flooding. Storms nearing severe levels most of the day today with wind being the main threat thus far. With numerous outflow boundaries and a stationary front which is somewhat stalled across the southwest while the H850 boundary aloft will focus convection across west northwest into northern Iowa for the overnight. The one uncertainty is whether the convection will dive southeast back along the surface boundary or if the increasing H850 low level jet can keep the convection more focused across the north. At this time, the latter scenario is somewhat favored due to the larger scale flow now coming into play. We continue with a wall of moisture just south of the H850 front and this morning dewpoints were analyzed at +15C. This airmass will translate northward tonight along with the boundary. As a shortwave and jet move into the region tonight, the convection now currently focused along the Highway 20 corridor will expand east northeast with time. Though this area remains extremely dry, there is a signal for possible 3 to 5 inch rainfalls with amounts exceeding 6 inches in training storms late tonight into early Friday morning. Some of the HIRES models and consensus HREF suggest a target area of northern Iowa would be in the position to receive the greatest rainfall. There remains some uncertainty as to how far north/south this area of heavy rain sets up and this remains a low confidence forecast in terms of location. The main impacts from this rainfall would be the possible flooding of some smaller streams and some urban hydro issues where streets could be flooded for a time as well as some travel issues. With that in mind, will be issuing a Flood Watch for portions of northern Iowa. The severe threat remains possible again this evening prior to the threat for heavy rainfall. Lows tonight will range from the 60s to 70s with highs Friday in the lower 80s north to the lower 90s south. Tomorrow another round of storms will form in the late afternoon and evening hours with a potential for more severe weather. By Friday night into Saturday, little change in the airmass is expected with lows in the 60s to lower 70s and highs in the 80s to lower 90s again. .LONG TERM.../Saturday through Thursday/ Issued at 304 PM CDT Thu Aug 26 2021 Confidence: Medium Saturday will see one more hot day with a potential for another round of thunderstorms in the evening and overnight hours as a cold front pushes the hot and humid conditions out of the area by later Sunday afternoon. The trend into early next week and through Monday morning will be for a drier and cooler day or two before the front again begins to lift back north Tuesday night into Wednesday. Highs will reach the 70s and 80s across the region with chances for showers and thunderstorms over the period Tuesday through Thursday. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 621 PM CDT Thu Aug 26 2021 One or more rounds of thunderstorms expected across northern IA overnight and may affect MCW/FOD/ALO, but confidence in details is quite low. Pinned down most likely period for convection around 03-10Z with TEMPO groups at those terminals, but otherwise advertised VCTS. Possible storms could get down to DSM/OTM, but less likely. Should be a break of VFR conditions on Fri AM, except perhaps at MCW, then more storms possible but more at or just after the end of the 00Z TAF period. Expect updates/amendments tonight based on radar and short-term trends. && .HYDROLOGY... Issued at 304 PM CDT Thu Aug 26 2021 Flood watch issued for the north overnight due to the potential for an area of 3 to 5 inches of rainfall, with local amounts higher than that. Confidence on location remains low, but the signal for an area across northern Iowa is fairly high. Training storms will be possible. The timing of the heaviest rainfall will likely be from 9 to 10 pm through about 5 to 6 am Friday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch from 10 PM CDT this evening through Friday morning for IAZ005>007-015>017-023>028-034>039. Heat Advisory until 8 PM CDT this evening for IAZ070-071-081>086- 092>097. && SHORT TERM...REV LONG TERM...REV AVIATION...Lee HYDROLOGY...REV
Hazardous weather outlook, Aug 26, 11:40 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1140 PM CDT Thu Aug 26 2021 IAZ004>007-015>017-023>028-034>039-280445- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk- 1140 PM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flash Flood Watch remains is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered to widespread thunderstorms are expected through the overnight hours into Friday morning. Some storms may be strong to severe, with possible risks including damaging winds, large hail, and heavy rain at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms continue through much of the forecast. The threat for severe storms will continue into Friday into Friday night along with the potentially for more heavy rainfall in some areas. The severe weather potential becomes more uncertain this weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Friday and Saturday. IAZ033-044>050-057>062-070>075-081>086-092>097-280445- Sac-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 1140 PM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated to scattered thunderstorm are possible into Friday morning. A few storms may be strong enough to produce gusty winds and hail along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms continue through much of the forecast. The threat for severe storms will continue into Friday into Friday night along with the potentially for more heavy rainfall in some areas. The severe weather potential becomes more uncertain this weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Friday and Saturday. KLP
In the hours before
Special weather statement, Aug 26, 10:26 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1026 PM CDT Thu Aug 26 2021
IAZ075-270400-
Mahaska IA-
1026 PM CDT Thu Aug 26 2021
...An area of strong winds will impact portions eastern Mahaska
County through 1100 PM CDT...
At 1025 PM CDT, Doppler radar was tracking a strong area of winds
near Delta.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These winds will remain over mainly rural areas of eastern Mahaska
County, including the following locations... Barnes City, University
Park, Keomah Village, Rose Hill, Lake Keomah State Park, Fremont and
Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 9263 4151 9264 4151 9241 4116 9241
TIME...MOT...LOC 0325Z 305DEG 22KT 4125 9237
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrullSpecial weather statement, Aug 26, 10:52 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1052 PM CDT Thu Aug 26 2021
IAZ086-270430-
Wapello IA-
1052 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northeastern Wapello
County through 1130 PM CDT...
At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Martinsburg, or 11 miles northeast of Ottumwa, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Wapello County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4112 9245 4116 9242 4116 9218 4097 9218
4102 9234
TIME...MOT...LOC 0352Z 272DEG 22KT 4113 9225
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrullLocal storm report, Aug 26, 10:57 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 2 NW MONTEZUMA 41.60N 92.55W
08/26/2021 M58 MPH POWESHIEK IA TRAINED SPOTTER
SMALL TREE LIMBS DOWN. MEASURED BY PERSONAL
WEATHER STATION. TIME ESTIMATED BY RADAR.
&&
KLPLocal storm report, Aug 26, 10:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1058 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 2 NW MONTEZUMA 41.60N 92.55W
08/26/2021 M2.13 INCH POWESHIEK IA TRAINED SPOTTER
STORM TOTAL RAINFALL.
&&
KLPLocal storm report, Aug 26, 11:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1149 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM TSTM WND GST 4 E WALLINGFORD 43.32N 94.72W
08/26/2021 E55 MPH EMMET IA BROADCAST MEDIA
REPORT VIA KICD.
1142 PM HAIL 4 E WALLINGFORD 43.32N 94.72W
08/26/2021 M0.88 INCH EMMET IA BROADCAST MEDIA
REPORT VIA KICD.
&&Special weather statement, Aug 27, 12:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Fri Aug 27 2021
IAZ004-015-270545-
Palo Alto IA-Emmet IA-
1213 AM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of Emmet and
northeastern Palo Alto Counties through 1245 AM CDT...
At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ingham Lake, or 13 miles north of Emmetsburg, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Emmet, northwestern
Kossuth and northeastern Palo Alto Counties, including the following
locations... Armstrong, Okamanpedan State Park, Wolden County Park,
Ringsted, Graettinger, Dolliver, Fort Defiance State Park,
Wallingford, Estherville Municipal Airport and Gruver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9445 4325 9444 4317 9444 4317 9475
4327 9477 4331 9491 4350 9491
TIME...MOT...LOC 0512Z 263DEG 12KT 4330 9461
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KrullThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:02 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 28 min |
| Aug 26, 8:35 PM CDT | Special Weather Statement | DMX | Poweshiek | 40 min |
| Aug 26, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 58 min |
| Aug 26, 9:46 PM CDT | Special Weather Statement | DMX | Mahaska | 44 min |
| Aug 26, 10:26 PM CDT | Special Weather Statement | DMX | Mahaska | 34 min |
| Aug 26, 10:30 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 45 min |
| Aug 26, 10:52 PM CDT | Special Weather Statement | DMX | Wapello | 38 min |
| Aug 26, 11:42 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 33 min |
| Aug 27, 2:08 PM CDT | Special Weather Statement | DMX | Hancock | 37 min |
| Aug 27, 2:59 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 16 min |
| Aug 27, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 52 min |
| Aug 27, 4:48 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock | 57 min |
| Aug 27, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock | 32 min |
| Aug 27, 5:23 PM CDT | Tornado Warning | DMX | Cerro Gordo | 37 min |
| Aug 27, 5:25 PM CDT | Tornado Warning | DMX | Cerro Gordo | 35 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.